Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 42, NWS Tucson, AZ

September 6, 2009Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 6, 2009, 4:49 PM MST for Santa Cruz County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2009, 4:49 PM MST (23:49 UTC)
Expired
Sep 6, 2009, 5:45 PM MST
In force
56 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 062349
SVRTWC
AZC023-070045-
/O.NEW.KTWC.SV.W.0042.090906T2349Z-090907T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
449 PM MST SUN SEP 6 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 545 PM MST

* AT 445 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM THAT PRODUCED WINDS GREATER THAN 60 MPH JUST EAST OF 
  RIO RICO. THIS STORM IS ALSO CAPABLE OF PRODUCING QUARTER SIZE     
  HAIL...BUT IS CURRENTLY PRODUCING PEA SIZE COVERING THE GROUND     
  NEAR RIO RICO. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF         
  NOGALES OR JUST WEST RIO RICO. THIS STORM WAS MOVING SOUTHWEST AT  
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO
  SPRINGS...TUMACACORI AND RIO RICO.

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

LAT...LON 3134 11107 3157 11112 3158 11087 3134 11068
TIME...MOT...LOC 2346Z 047DEG 1KT 3144 11088

$$
2 follow-up statements
000 
WWUS55 KTWC 070013
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST SUN SEP 6 2009

AZC023-070045-
/O.CON.KTWC.SV.W.0042.000000T0000Z-090907T0045Z/
SANTA CRUZ AZ-
513 PM MST SUN SEP 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR CENTRAL SANTA CRUZ COUNTY...

AT 508 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM JUST WEST OF INTERSTATE 19 AND THE 
RIO RICO AREA. A TRAINED WEATHER SPOTTER EARLIER REPORTED A WIND 
GUST OF 62 MPH WITH THIS STORM AS IT WAS HEADED TOWARD RIO RICO FROM 
THE EAST. IN ADDITION...THIS STORM ALSO PRODUCED PEA SIZE. THIS 
STORM WILL CONTINUE MOVING WEST AT 10 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO 
SPRINGS...TUMACACORI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3134 11107 3157 11112 3158 11087 3134 11068
TIME...MOT...LOC 0008Z 047DEG 1KT 3144 11089

$$
000 
WWUS55 KTWC 070039
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
539 PM MST SUN SEP 6 2009

AZC023-070046-
/O.EXP.KTWC.SV.W.0042.000000T0000Z-090907T0045Z/
SANTA CRUZ AZ-
539 PM MST SUN SEP 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 545 PM MST...

THE SEVERE THUNDERSTORM THAT PRODUCED STRONG GUSTY WINDS AND SMALL 
HAIL IS CURRENTLY MOVING WEST AT 10 MPH TOWARD RUBY AND ARIVACA 
LAKE. HOWEVER...THIS STORM IS NO LONGER SEVERE...THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 545 PM MST THIS EVENING. 

LAT...LON 3134 11107 3157 11112 3158 11087 3134 11068
TIME...MOT...LOC 0036Z 047DEG 1KT 3143 11090

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:00 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 6, 2:00 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST SUN SEP 6 2009

.SYNOPSIS...PLENTY OF MOISTURE AROUND FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS TO START THE WEEK...A FEW WITH HEAVY RAIN. EXPECT A
SLOW DECREASE IN MOISTURE AS A TROUGH PUSHES THROUGH THE GREAT BASIN
NORTH OF US...BUT WE SHOULD HANG ON TO ENOUGH FOR A FEW AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE COMING WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORM ACTIVITY STEADY THROUGH THE
MORNING AND EARLY AFTERNOON. PLENTY OF MOISTURE WITH PRECIPITABLE
WATER VALUES BETWEEN 1.2 AND 1.5 INCHES AND SURFACE DEWPTS IN THE
MID 50S TO LOWER 60S. DEWPTS HAVE ACTUALLY HAD A LITTLE HARDER TIME
HOLDING TODAY COMPARED TO YESTERDAY...STARTING TO SEE A LITTLE MORE
ROOM FOR MIXING OUT IN LOWER LEVELS. FOR TODAY...SOME MID LEVEL
COOLING HAS HELPED DESTABILIZE THINGS EVEN MORE. WE HAVE HAD LITTLE
PROBLEM GETTING STORMS GOING TO A SCATTERED COVERAGE...MAYBE A BIT
HIGHER IN FAVORED LOCATIONS. SLOW MOVERS SHOULD DROP A LOT OF RAIN
FAIRLY QUICKLY...BUT DONT EXPECT IT TO BE A WIDESPREAD ENOUGH
PROBLEM TO NEED A WATCH. SOME ACTIVITY SHOULD LINGER OVERNIGHT AGAIN
BUT PROBABLY LESS THAN RECENT NIGHTS.

TROUGH PUSHING THROUGH THE NORTHERN AND CENTRAL BASIN GENERALLY
NORTH OF US OVER THE NEXT 36 HOURS...THIS WILL HELP THE CHANCE OF
SHOWERS EVEN THIS FAR SOUTH...BUT WILL PROBABLY START TO SEE SLOW
DRYING AS WELL. RIDGE BUILDING ACROSS THE WEST THE SECOND HALF OF
THE WEEK FOR ANOTHER HEATING TREND. SHOULD HANG ON TO ENOUGH
MOISTURE FOR ISOLATED TO LOW END SCATTERED CONVECTION THROUGH THE
WEEK...AND COULD RE-IMPORT A BIT MORE IF THE HIGH CENTER
CONSOLIDATES NORTH OF US AS SOME MODELS ARE TRYING TO SHOW.

&&

.AVIATION...SCT SHRA/TSRA WITH LOCALLY HEAVY RAINFALL THROUGH THE
EVENING HOURS TONIGHT BEFORE DIMINISHING LATE TONIGHT. LOCAL MVFR
CIGS/VSBYS ASSOCIATED WITH THE STRONGEST STORMS...OTHERWISE CLOUD
DECKS 5-8K FT AGL OUTSIDE SHRA/TSRA. LIGHT DIURNALLY DRIVEN SURFACE
WINDS OUTSIDE OF GUSTY OUTFLOW WINDS WITH THE STORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 6, 8:10 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST SUN SEP 6 2009

AZZ031-032-070700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
810 AM MST SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP LATER THIS MORNING INTO THE AFTERNOON HOURS ACROSS WESTERN
AND CENTRAL PIMA COUNTY. THE CHANCE OF PRECIPITATION WILL THEN
CONTINUE INTO THE EVENING HOURS TONIGHT BEFORE DIMINISHING LATER
TONIGHT. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE
HEAVY RAINFALL DUE TO A MOIST AIRMASS IN PLACE ACROSS SOUTH CENTRAL
ARIZONA. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5 TO 10
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALTHOUGH THE MOIST AIRMASS OVER SOUTH CENTRAL ARIZONA IS EXPECTED TO
DRY OVER THE NEXT WEEK...THERE WILL STILL BE ENOUGH RESIDUAL
MOISTURE FOR A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029-030-033>035-070700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER
VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE
COUNTY-
810 AM MST SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPMENT THIS MORNING...WILL
BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON HOURS
ACROSS THE EASTERN TWO-THIRDS OF SOUTHEAST ARIZONA. THE CHANCE OF
PRECIPITATION WILL THEN CONTINUE INTO THE EVENING HOURS TONIGHT
BEFORE DIMINISHING LATE TONIGHT. THE MAIN THREAT FROM ANY OF THE
STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL DUE TO A MOIST
AIRMASS IN PLACE. STORM MOVEMENT WILL BE TO THE EAST/NORTHEAST AT 5
TO 10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY
OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM
OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:07 PM MSTAreal Flood AdvisoryTWCPima83 min
Sep 5, 5:50 PM MSTFlash Flood WarningTWCPima115 min
Sep 5, 6:31 PM MSTAreal Flood AdvisoryTWCPima21 min
Sep 5, 6:49 PM MSTFlash Flood WarningTWCPima80 min
Sep 6, 7:13 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 6, 8:55 AM MSTAreal Flood AdvisoryTWCCochise80 min
Sep 6, 4:25 PM MSTAreal Flood AdvisoryTWCSanta Cruz80 min
Sep 6, 4:51 PM MSTFlash Flood WarningTWCSanta Cruz114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.